Kansas, 2005

Tornado and Hail in Kansas, June 2, 2005

June 2, 2005 · NWS GLD · 12 events in 7 counties and zones

10 hail, 1 tornado, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 2, 1:11 PM MST, 6 hours 14 minutes earlier.

Area forecast discussion, Jun 2, 1:11 PM MST, 6 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
211 PM MDT THU JUN 2 2005

.SHORT TERM... (TONIGHT-SUNDAY)
WATER VAPOR SHOWS LARGE CUT OFF SYSTEM SPINNING OVER SOUTHERN
SASKATCHEWAN. FAST FLOW ON SOUTHERN PERIPHERY WITH EMBEDDED
SHORTWAVE OVER NORTHERN UTAH THIS MORNING WILL ROTATE ACROSS
NORTHERN PLAINS TONIGHT...WITH FORECAST AREA ON SOUTHERN FRINGE OF
ASSOCIATED FORCING. OVERNIGHT MCS LAID DOWN AN OUTFLOW BOUNDARY
WHICH AT 18Z WAS LOCATED ROUGHLY FROM LAMAR COLORADO TO HILL CITY.
NORTH OF THE BOUNDARY LOW CLOUDS HAVE BEEN SLOW TO ERODE IN KANSAS
AND NEBRASKA WITH THE NORTHEASTERLY SURFACE WINDS. HOWEVER CLEARING
WAS NOTED OVER NORTHEAST COLORADO AND RUCII INSISTS ON AT LEAST
PARTIAL CLEARING BY THE AFTERNOON OVER THE ENTIRE AREA. ASSUMING
SURFACE HEATING DOES OCCUR...ATMOSPHERE WILL BECOME VERY UNSTABLE
WITH CAPE APPROACHING 4000 J/KG. 0-6KM BULK SHEAR VALUES WILL BE
AROUND 40KTS. MOST LIKELY SCENARIO WILL BE FOR CONVECTIVE INITIATION
TO OCCUR OVER NORTHEASTERN COLORADO THIS AFTERNOON WITH APPROACH OF
MID LEVEL FORCING...SPREADING EASTWARD THIS EVENING INTO THE
FORECAST AREA. OTHER STORMS MAY FIRE ON THE OUTFLOW BOUNDARY NEAR
EASTERN AND SOUTHERN ZONES. A FEW SUPERCELLS LIKELY GIVEN SHEAR AND
INSTABILITY...THEN EVOLVING INTO AND OVERNIGHT MCS.

FRIDAY...SYNOPTIC SITUATION CHANGES VERY LITTLE OWING TO SLOW
MOVEMENT OF CUT OFF LOW TO THE NORTH. ANOTHER STRONG SHORTWAVE
FORECAST TO MOVE ACROSS THE FORECAST AREA IN THE AFTERNOON AND
EVENING. SURFACE FRONT WILL ARC FROM NORTH CENTRAL TO SOUTHWEST
KANSAS THEN NORTH INTO EAST CENTRAL COLORADO. STORMS LIKELY TO
INITIATE ALONG THE FRONT WITH APPROACHING SHORTWAVE...THEN MOVE EAST
INTO THE FORECAST AREA DURING THE EVENING. ENVIRONMENT AHEAD OF THE
STORMS WILL BE UNSTABLE WITH CAPE VALUES FORECAST 1000-2000 J/KG AND
BULK SHEAR AGAIN NEAR 40KTS. EXPECT ANOTHER ROUND OF SEVERE STORMS.

SATURDAY/SUNDAY...FORECAST AREA TO REMAIN UNDER FAST SOUTHWEST FLOW
ALOFT. ANOTHER SHORTWAVE WILL BE MOVING THROUGH SATURDAY AFTERNOON
AND EVENING. TIMING DIFFERENCES EXIST AMONG THE SHORT RANGE MODELS
WITH THAT FEATURE. AFTER TWO DAYS OF CONVECTION MESOSCALE DETAILS
VERY DIFFICULT TO FORECAST AT THIS POINT AS WELL. BETTER UPPER
SUPPORT ON SATURDAY WARRANTS CHANCE POPS...BUT WILL HOLD OFF ON
SUNDAY FOR NOW WITH WARMING MID LEVEL TEMPERATURES AND SHORTWAVE
ENERGY SOUTH/WEST OF THE AREA.

.LONG TERM... (MONDAY-THURSDAY)
GENERAL UPPER PATTERN WILL FEATURE CUT OFF UPPER LOW OVER THE
PACIFIC NORTHWEST WHICH WILL VERY SLOWLY MAKES ITS WAY ACROSS THE
NORTHERN ROCKIES AND EVENTUALLY EJECT INTO THE NORTHERN PLAINS BY
THE END OF THE PERIOD. LARGE TROUGH WILL BE CARVED OUT ACROSS THE
WESTERN CONUS.

UPPER RIDGING AND SOUTHWEST FLOW AHEAD OF THE SYSTEM WILL RESULT IN
WARM CONDITIONS FOR THE FORECAST AREA MONDAY AND TUESDAY. UPPER HEIGHT
FALLS WILL BEGIN OVER THE CENTRAL ROCKIES MONDAY NIGHT AND SPREAD
EASTWARD ON TUESDAY. THIS WILL SUPPORT LEE CYCLOGENESIS OVER EASTERN
COLORADO. BEST SYNOPTIC SCALE FORCING WILL STAY WELL TO THE
NORTH...WHILE BEST MOISTURE WILL BE TO THE EAST. MONDAY APPEARS TO
BE THE BETTER DAY FOR CONVECTION BASED ON LOW LEVEL MOISTURE...BUT
TOUGH TO FIND INITIATING MECHANISM OTHER THAN SURFACE HEATING NEAR
LEE TROUGH IN COLORADO. TUESDAY THE SURFACE LOW WILL BE A LITTLE
FURTHER EAST...AND CONVECTION LIKELY TO DEVELOP ALONG SHARPENING DRY
LINE. TOUGH CALL ON WHERE THAT DRY LINE WILL BE LOCATED...BUT ENOUGH
UNCERTAINTY TO MENTION THUNDERSTORMS EASTERN HALF.

GFS ADVERTISING A COLD FRONT ON WEDNESDAY...BUT THE ECMWF KEEPS THE
AREA UNDER WARM RIDGING ALOFT. SAME DISCREPANCIES LIKELY TO CARRY
INTO THURSDAY. WILL AVERAGE OUT THE 850MB TEMPERATURES TO DERIVE
SURFACE HIGH TEMPERATURES. NOT ENOUGH CONFIDENCE IN EITHER MODEL
SOLUTION FOR MORE THAN A SILENT 10 POP AT THIS POINT.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.
.NE...NONE.
.CO...NONE.

&&

JDK
Hazardous weather outlook, Jun 2, 9:28 AM MST, 9 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1028 AM MDT THU JUN 2 2005

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
1028 AM MDT THU JUN 2 2005

...SEVERE THUNDERSTORMS AND ISOLATED TORNADOES ARE EXPECTED THIS
AFTERNOON AND EVENING..

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

CLOUDS CURRENTLY COVER THE TRI-STATE AREA. HOWEVER...SATELLITE
IMAGERY SHOWS CLEARING OVER COLORADO. THIS CLEARING TEND WILL MOVE
OVER SOUTHWEST NEBRASKA AND NORTHWEST KANSAS BY NOON MDT. AS CLOUDS
DECREASE...SURFACE HEATING WILL OCCUR WHICH WILL CREATE A VERY
UNSTABLE AIR MASS. WIND SHEAR WILL ALSO INCREASE DURING THE
AFTERNOON. FINALLY...A DRY LINE WILL EXTEND ALONG THE KANSAS/COLORADO
BORDER BY THE AFTERNOON.

THESE FEATURES WILL ALL COMBINE TO PRODUCE SEVERE WEATHER ACROSS THE
TRI STATE AREA. DUE TO FAVORABLE INSTABILITY AND WIND SHEAR...
TORNADOES ARE POSSIBLE. THERE ARE TWO AREAS OF CONCERN FOR
TORNADO FORMATION. THE FIRST IS ALONG THE DRY LINE AS IT PUSHES EAST.
SUPERCELL THUNDERSTORMS WILL FORM ALONG THE DRY LINE AROUND 3 PM MDT
(4 PM CDT) NEAR THE KANSAS/COLORADO BORDER. THE SECOND AREA IS EAST
OF A TRENTON NEBRASKA TO TRIBUNE KANSAS LINE WHERE AN OUTFLOW
BOUNDARY FROM CONVECTION LAST NIGHT HAS MOVED. THE AIR MASS IN THAT
AREA WILL BE VERY UNSTABLE...AND WIND SHEAR WILL INCREASE BY THE LATE
AFTERNOON. SUPERCELL THUNDERSTORMS ARE EXPECTED TO FORM THERE BY 6 PM
CDT. DUE TO THE HIGH LEVEL OF INSTABILITY AND WIND SHEAR...SOME
TORNADOES MAY BE STRONG.

LOW LEVEL MOISTURE HAS ALSO RETURNED TO THE AREA...ESPECIALLY EAST OF
HIGHWAY 83. DEW POINTS ARE IN THE LOWER 60S. AREAS OF HEAVY RAIN WITH
SOME MINOR FLOODING ARE EXPECTED THIS EVENING THROUGH MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE AIR MASS WILL REMAIN MOIST AND UNSTABLE THROUGH SATURDAY.
SCATTERED THUNDERSTORMS...SOME POSSIBLY SEVERE...WILL BE POSSIBLE
THROUGH THAT TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING.

MENTZER

In the hours before

Local storm report, Jun 2, 6:59 PM MST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
759 PM MDT THU JUN 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 PM     HAIL             STRATTON                39.30N 102.60W
06/02/2005  0.75 INCH        KIT CARSON         CO   LAW ENFORCEMENT

&&

JOHNSON
Local storm report, Jun 2, 7:00 PM MST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
800 PM MDT THU JUN 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0759 PM     HAIL             3 W STRATTON            39.30N 102.66W
06/02/2005  1.00 INCH        KIT CARSON         CO   TRAINED SPOTTER

&&

JOHNSON
Local storm report, Jun 2, 7:04 PM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
804 PM MDT THU JUN 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             8 SSW IDALIA            39.59N 102.36W
06/02/2005  0.88 INCH        YUMA               CO   PUBLIC

&&

JOHNSON
Local storm report, Jun 2, 7:11 PM MST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
811 PM MDT THU JUN 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0809 PM     HAIL             19 NNE BURLINGTON       39.56N 102.14W
06/02/2005  0.88 INCH        KIT CARSON         CO   TRAINED SPOTTER

&&

JOHNSON
Local storm report, Jun 2, 7:15 PM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
815 PM MDT THU JUN 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0809 PM     HAIL             3 E STRATTON            39.30N 102.55W
06/02/2005  2.75 INCH        KIT CARSON         CO   LAW ENFORCEMENT

&&

JOHNSON
Local storm report, Jun 2, 7:20 PM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
820 PM MDT THU JUN 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             3 E STRATTON            39.30N 102.55W
06/02/2005  1.75 INCH        KIT CARSON         CO   TRAINED SPOTTER

&&

JOHNSON

The radar

The Goodland radar (KGLD), 32 km away, was scanning. The volume nearest the first event began at 02:24 UTC.

Open the radar archive at this moment

Event by event

10 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Sherman

When
June 2, 7:25 PM MST
Where
Sherman County, 12 mi N of Kanorado
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.500, -102.033

Hail, Cheyenne

When
June 2, 7:33 PM MST
Where
Cheyenne County, 13 mi SW of St Francis
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.633, -101.967

Tornado, Cheyenne

When
June 2, 7:35 PM MST to 7:45 PM MST
Where
Cheyenne County, 13 mi S of St Francis
Rating
F1
Path length
3 mi
Path width
75 yd
Reported by
NWS STORM SURVEY
Coordinates
39.583, -101.800

Tornado damage began near Road 14 south of Road C in Cheyenne county and tracked ENE. Damage path ended near road 18 just south of Road D. Damage included 6 power poles down and 5 irrigation systems turned over. Tree damage was minor due to limited number of trees. A large culvert was rolled and a grain bin received minor damage.

Hail, Sherman

When
June 2, 8:19 PM MST
Where
Sherman County, 3 mi N of Kanorado
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.383, -102.033

Hail, Rawlins

When
June 2, 8:35 PM MST
Where
Rawlins County, 11 mi N of Atwood
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.967, -101.050

Hail, Thomas

When
June 2, 9:30 PM MST
Where
Thomas County, 19 mi SE of Colby
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.200, -100.800

Leaves stripped off trees.

Hail, Wallace

When
June 2, 9:54 PM MST
Where
Wallace County, 9 mi NNW of Weskan
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.983, -102.033

Hail, Wallace

When
June 2, 10:00 PM MST
Where
Wallace County, 7 mi N of Weskan
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.967, -101.967

Hail lasted less than five minutes but resulted in car damage.

Hail, Thomas

When
June 2, 10:00 PM MST
Where
Thomas County, Colby
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.400, -101.050

Hail, Wallace

When
June 2, 10:29 PM MST
Where
Wallace County, 12 mi N of Wallace
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.083, -101.583

Hail, Logan

When
June 2, 10:40 PM MST
Where
Logan County, 12 mi W of Winona
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.067, -101.467

Thunderstorm Wind, Graham

When
June 2, 11:10 PM MST
Where
Graham County, Bogue
Measured
56 kt (64 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
39.367, -99.700

Various tree limbs downed...some with diameters of 6 inches.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyThe tornado archive for Kansas, 2005Warnings in Kansas, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5458815, 5458816, 5458826, 5458817, 5458818, 5458819, 5458820, 5458821, 5458822, 5458823, 5458824, 5458825.